I thought I was alone! I wish I did this research BEFORE I started taking Depo. I took Depo for about 3 years but I stopped the shots a little over 2 years ago. When I stopped the injections, I started having muscle cramps and joint pain and swelling. I was constantly cold and exhausted for no reason. I would get dizzy and light headed and started passing out. This was not normal for me as I was use to physical labor for 6 to 8 hours a day. I was diagnosed with Hashimoto's thyroid disease. I asked my doctor if the Depo could have caused this but he couldn't give me an answer. I checked into the possibility of Chantix causing these symptoms, but it seems like the Depo is the culprit. I take 200mcg of Synthroid daily but the other symptoms still remain, today was very painful to walk due to the muscle and joint pain in my legs and feet. I would like to know how many other women were diagnosed Hypothyroid or Hashimotos auto immune thyroid disease after stopping their injections. All the best to you and hopefully you feel better soon!
I took depo provera for about 6 years, starting in 2000. Just over three months after I stopped taking the shots I developed a nodule in my neck which was eventually diagnosed as thyroid cancer. I have absolutely no history of thyroid problems of any kind in family and I had had no problems before the depo. I'm also always tired, get muscle ramps frequently and a host of other issues since then, which of course get attributed to the thyroid issues, even though I'm supposedly on a good dosage of thyroid replacements. The warnings for this poison weren't even out when I started taking it and when they did finally come out, my doctor never told me. Taking this stuff was easily the worst mistake I ever made.
I believe the FDA has cautions on this BC method and how it relates to the thyroid lowering its function.
All forms of BC can cause a rise of estrogen dominance which in turn - will deplete the thyroid function of an individual. Unfortunately many young people - and older are not informed of all these side effects when starting BC medication.
Looking back these new forms of BC were not on the market when I took them and only "the pill" was used.
Weight gain is common in any form of taking BC and I too remember gaining 10 pounds or so while I was on them in my 20's, If I had only knew what it was doing to me and my metobolism gland - thyroid...
I took depo for 5 years and stopped taking it when I got engaged so we could start planning a family. At the time I stopped taking the drug I went from a size 4-6 to a size 14 in a matter of 2 months. But thyroid kept testing in normal range. Once my periods returned, we tried for a family and had no sucess. Eventually we ended up doing IVF and became pregnant with triplets. I was very sick during the pregnancy and left the hospital with 3 beautiful girls and 30lbs under my pre-pregnancy weight. Within 4 months I had gained all the weight back and my size 8 jeans post pregnancy were not fitting again. I joined a gym about 6 months ago to help shed the weight. After failing to loose any weight after months, I decided I was really stepping up the process and I go to the gym 10 times a week, on a 1800 calorie diet and run a total of 40 miles a week. I haven't lost a stinkin pound, yet my thyroid still tests in the normal range. I swear something is off, but no one will figure it out and I am getting very disgusted with my weight, depressed and fatigued.
Recently I just posted an indepth comment to an article an OB-GYN posted here on Medhelp. This may give you some information on the effects. Also to support the information I posted I wrote a personal journal here on estogen domaniance and hypothyroidism.
Here is the article link
Look on my profile for the estrogen journal.
I would bet - your TSH is the only thing being evaluated and that definately is not the cycle you want to be in with thyroid. Also the FHS/LH and other hormones most likley is not being looked at in a whole to see exactly where your domanance factors are.
I think after the whole ordeal in your BC history and now having the births you need better evaluation of your hormones to get you feeling well again.
I only took the depo shot for a total of nine months about 5 years ago. I got off of it because I kept gaining weight. I was about 95 pounds and by the time I stopped taking it I was close to 170. I weighed more than my top out weight when I had my son. The doctor I had at the time kept telling me that there was nothing wrong with me and that it was all in my head. I changed back to son's doctor. She took one look at me and said that it was my thyroid. She did some tests and it came back as hypothyroidism. I've lost close to 40 pounds, but I have yet to be able to lose my stomach bulge. That's where the majority of is, I almost look pregnant. My friend recently began to take it and she's experiencing hair loss. This is a horrible drug that should be taken off the market.
I took depo for 10 years and have experienced the exact same thing as you when I stopped taking it. I gained about 60 pounds in a matter of months (I spent a week with my sister and the pants I arrived couldn't be pulled all the way up when I went home the weight was coming on so fast) and now no matter what I eat or how much I exercise (2x a day 6-7 days/wk for an hour or more...it's basically turned into a part-time job) I can't get it off. I am exhausted all the time and I have seen so many doctors I am starting to believe them when they tell me it's all in my head. I am taking synthroid for low thyroid and that helps with the fatigue somewhat but not completely. I've been off the shot now for 5 years and I still barely have 2 periods a year. I am overweight, depressed, exhausted and willing to try anything to resolve this and get back to normal.
Look into Cushing's Syndrome. I've had the same problems & am going to an endocrinologist next month to continue testing for Cushing's. Initial blood tests showed my cortisol levels 4 times normal.
Been on Depo Provera for about 12 yrs. Stopped last summer and haven't gotten my period back. Over the last 4 years I becan to develop symptoms of Cushing's including weight gain (I've never in my life been overweight - then all of the sudden I was), apple-shaped body, thin arms & legs, moon face, flushing + diarrhea, and the Hallmark sign - the bufallo hump (fatty lump on the base of the back of the neck). I now wear maternity clothes - even though I'm not pregnant. It's the only thing that fits my body right. The weight is not distributed throughout the body - just in the abdominal area.
Drs think it's "rare", personally, I think it's just highly underdiagnosed.
I have been on and off depo. for ten years. I have asked various docs across two countries for help with understanding how it is that with normal thyroid tests, I have not just gained weight, but a twin!! My body mass should be 56 bmi ways, and I've shot up to 104kg in 12 months. I've been told I'm lazy, I corrected my already labour intensive days, I was told I'm cheating on eating, I'm on a very strict nutritional diet with supplements and don't cheat. I was told I need to have more sex - funny ha ha when you have no libido! I've been told so many ridiculous things by "professionals" that I am my wits end. I believe that the depo has had an affect on my thyroid and I want to stop taking it as I feel it may have a "reverse affect" - but after reading all your notes - I"m not sure what to think. Muscle pain, joint inflamation etc. was diagnosed by one doctor as Fibromyalgia - which in context of my family history could be true - but the massive weight gain must have it's own answer. I feel I'm losing the battle to live, I can't even breathe when I bend over to tie my shoes - which I find I can't any more. Even a walk on level land is a mission. Is there an answer?
Definitely there are answers, if you look hard enough. I'm glad you joined us on the Thyroid Forum. I get so frustrated at seeing and hearing from so many people that have low metabolism/weight problems but are told by their doctors that they only need to "eat less and exercise more, and I'll see you for another office call in 6 months or a year". Why is is so difficult to fully explore other possibilities and confirm the real cause?
Anyway, on the possibility that it might be thyroid related, have you ever been tested for thyroid issues? If so, please post the tests results and reference ranges shown on the lab report if you have them. If not, then you should request testing for the biologically active thyroid hormones, Free T3 and Free T4, along with TSH that they always test. If the doctor resists testing for Free T3 and Free T4, then you should insist on it and don't take no for an answer. There are numerous other tests that may become advisable, if your test results indicate hypothyroidism. But we can talk about those later.
If you look at this link showing 26 typical hypothyroid symptoms, which do you have? It might also be a good idea to make a copy and mark the ones you have and take the copy to your doctor when you go for testing.
There are lots of other things we need to talk about, but probably premature to get into all that until you get the testing done. Just hang with us and you'll find loads of support and info from the many experienced and knowledgeable members here. When test results are available, please get a copy of the report and post results and their reference ranges and members will be glad to help interpret and advise further.
Happened to remember this link and thought you might also find it interesting.
It is too bad that the researcher did not also evaluate the effect of Free T3 on obesity. I think the correlation would be even more amazing.